New Mexico, 2021Drought in New Mexico, July 1 to 31, 2021
July 1 to 31, 2021 · NWS EPZ · 17 events in 17 counties and zones
Near to above average rainfall helped to improve drought conditions over most of southern New Mexico, especially closer to the Texas border region and the Sacramento Mountains.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Near to above average rainfall helped to improve drought conditions over most of southern New Mexico, especially closer to the Texas border region and the Sacramento Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 30, 10:39 PM MST, 1 hour 21 minutes earlier.
Area forecast discussion, Jun 30, 10:39 PM MST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1139 PM MDT Wed Jun 30 2021
...Update for 06Z TAF Cycle...
.AVIATION...06Z TAF CYCLE
A few isolated SHRA remain across portions of the area late this
evening. Models have most of this activity tapering off over the
next couple of hours, though a stray SHRA can't be ruled out
overnight. SHRA/TSRA are expected to develop by 18Z across area
mountains. These storms will be capable of producing +RA and
reduced VIS, as well as gusty, erratic outflow winds. Lowland
storm chances are much lower and will depend on any outflow
development, thus left mention out of TAFs. Skies will generally
be SCT060-100 BKN250 through the period, though brief IFR
conditions may be possible within any TS. Winds will be variable
overnight, then become southeasterly AOB 12KT after 18Z.
&&
.PREV DISCUSSION...235 PM MDT Wed Jun 30 2021...
.SYNOPSIS...
Moist, rainy patter to continue through this holiday weekend and
into the beginning of next week. An upper high over Texas will
continue to pump moist southerly flow and showers into the
Borderland through Thursday. The high will move over New Mexico
Friday and then over northern Arizona Saturday and Sunday. This
may lead to a brief downtick in showers Friday but by Saturday and
Sunday, the chance of rain will increase again. The airmass will
become more unstable, leading to thunderstorms and rainfall
becoming a bit spottier.
&&
.DISCUSSION...
.SHORT TERM...Tonight and Thursday...
The weak upper low/trough that has been the predominant feature
bringing precipitation to much of the CWA over the last few days
will get pushed west as upper high moves slowly west through
northern TX. This will bring us more of the traditional monsoon
weather pattern. Already seeing clouds breaking up over eastern
CWA where some solar insolation has allowed showers and
thunderstorms to develop. Plenty of moisture in the region as
morning sounding had PW's of 1.5", so heavy rain and flash
flooding remain a threat, especially east of the Divide where
heaviest rain has fallen. Looking at satellite and models, one
more decent wave will move through the western zones through early
this evening and expect precip to be off and on in this area.
Decent agreement between models that the overnight will be quieter
than recent nights, but may get some light precip over the south
after midnight. East winds will keep dew points generally above 60
for the lowlands and therefore should see lows about the same or
a little warmer than last night.
For Thursday, as high builds westward, think more of the CWA will
look like the east is today with decent coverage of
thunderstorms, but higher elevations could be really active with
CAMS models all hitting the Blacks and the Sacs with 1-2" of QPF
during the day. Will extend the Flash Flood Watch for the mountain
zones through 00Z Fri. CAPE values of around 300-600J/kg but with
little shear will generally mean popcorn type storms for the
lowlands with an isolated flooding threat and little if any severe
threat. For now will keep FFA going just until 06Z and let
evening shift decide on extending it through Thursday based on
this aftn/eve rainfall amounts and locations. Think there will be
more sun Thursday and allow highs to warm into the 80s most areas,
but did go on the cooler side of guidance as the MET has 90 for
ELP while the MAV is at 87. These may still be too warm if cloud
cover remains BKN-OVC through much of the day.
&&
.LONG TERM...Thursday night through Wednesday...
A bit of a transition begins by Friday as the upper high over
eastern and central Texas begins drifting west, reaching New
Mexico Friday and eventually into northern Arizona. Hence, the
tropical southerly flow of Thursday night will begin to turn off
Friday. Lower level moisture will persist but high overhead should
provide some capping strength. Thus chances over the lowlands may
be a bit lower than the mountains on Friday.
Transition completes on Saturday/Sunday as the upper high drifts
over northern Arizona. This will start a stretch of
north/northeast flow over the CWA. Low level moisture will persist
though upper levels may dry a bit. Though POPs will only decrease
slightly, coverage likely will become more spotty. Expecting
precip to become more convective as instability increases after
Friday. With decent CAPE values and directional shear, expect some
storms over the weekend to reach strong to severe stage. Though
we will not see the 1.5" PWs of the past few days, the weekend and
beyond will still see PWs around 1.1 to 1.3", so can't rule out
some flood potential also.
Looking out a bit longer, GFS showing sustained northeast flow
aloft eventually entraining drier air in by Wed/Thu, so our wet
pattern "may" subside by mid week next week.
&&
.FIRE WEATHER...
Monsoon weather pattern will be setting up over the coming days
as an upper high moves slowly west through TX and toward the Four
Corners by the weekend. This will keep the threat for daily
showers and thunderstorms in the area. Easterly winds over the
coming days will keep the low level moisture in place and minimum
relative humidities will remain above 25% over the lowlands and
35% in the mountains with highs remaining below normal. Winds will
generally remain under 15 mph out of the northeast to southeast.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 67 87 69 89 / 50 50 40 60
Sierra Blanca 66 84 66 82 / 50 50 30 60
Las Cruces 64 86 67 89 / 50 50 30 50
Alamogordo 63 85 63 87 / 50 60 30 60
Cloudcroft 47 62 51 64 / 50 70 40 80
Truth or Consequences 62 85 66 88 / 50 50 30 60
Silver City 62 79 61 83 / 50 70 40 70
Deming 63 86 69 90 / 50 50 30 40
Lordsburg 67 85 69 91 / 50 60 30 50
West El Paso Metro 67 87 71 90 / 50 50 40 60
Dell City 67 85 64 87 / 50 50 30 60
Fort Hancock 66 87 69 90 / 50 50 40 60
Loma Linda 62 78 65 81 / 50 50 30 60
Fabens 67 87 69 90 / 50 50 30 50
Santa Teresa 64 85 68 87 / 50 50 40 50
White Sands HQ 66 84 69 87 / 50 50 40 60
Jornada Range 64 85 62 86 / 50 50 40 60
Hatch 64 86 66 89 / 50 50 30 50
Columbus 65 85 69 88 / 50 50 40 40
Orogrande 64 84 66 85 / 50 50 30 60
Mayhill 55 72 54 74 / 50 70 40 80
Mescalero 55 73 52 74 / 50 70 40 80
Timberon 57 70 51 72 / 50 70 40 70
Winston 55 78 54 82 / 50 70 30 70
Hillsboro 61 83 64 85 / 50 60 30 60
Spaceport 62 85 61 87 / 50 50 30 50
Lake Roberts 53 81 50 84 / 50 70 30 70
Hurley 58 80 61 86 / 50 60 30 60
Cliff 57 84 59 91 / 50 60 30 60
Mule Creek 56 82 52 87 / 60 70 30 70
Faywood 63 80 66 84 / 50 60 30 60
Animas 65 85 68 91 / 50 50 40 40
Hachita 65 86 67 90 / 50 50 40 40
Antelope Wells 63 82 66 89 / 50 60 40 50
Cloverdale 63 82 66 86 / 50 50 40 60
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch until midnight MDT tonight for NMZ407-409>413-
417.
Flash Flood Watch through Thursday afternoon for NMZ402-403-408-
414>416.
TX...Flash Flood Watch until midnight MDT tonight for TXZ418>424.
&&
26/17/30Hazardous weather outlook, Jun 30, 11:08 AM MST, 12 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1208 PM MDT Wed Jun 30 2021
NMZ401>417-TXZ418>424-011815-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1208 PM MDT Wed Jun 30 2021
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Scattered to numerous showers and some thunderstorms are expected
to continue through tonight. The best chance for thunderstorms is
going to be east of the Rio Grande, and also the best chances for
Flash Flooding as this area has received several inches of
rainfall in the last few days. Areas west of the Rio Grande will
have more light to moderate rain with just a small chance for
flooding to occur.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will be a daily chance for showers and thunderstorms into
early next week. With little opportunity for the ground to dry
out, localized flooding will be possible each day.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested again this afternoon and evening
to help monitor the flash flooding situation across the region.
26
Drought, Upper Gila River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Exceptional(D4) drought to Extreme(D3) drought through the month. The Buckhorn Cooperative Observer reported 4.59 inches of precipitation which was 1.82 inches above normal.
Drought, Southern Gila Highlands/Black Range
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The zone started with Exceptional(D4) drought over the west to Severe(D2) drought east. By the end of the month the western areas improved to Extreme(D3) drought conditions. The Gila Hot Springs Cooperative Observer reported 3.60 inches of precipitation which was 0.93 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone remained in Exceptional(D4) drought southwest to Extreme(D3) drought northeast.
Drought, Southwest Desert/Lower Gila River Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone started out in Exceptional(D4) drought, but through the month, the western half of the zone improved to Extreme(D3) drought. The Cooperative Observer at White Signal reported 2.33 inches of rainfall which was 0.97 inches below normal.
Drought, Lowlands of the Bootheel
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Exceptional(D4) drought through the entire month. The Antelope Wells Cooperative Observer reported 2.53 inches of rain which was 0.61 inches below normal.
Drought, Uplands of the Bootheel
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The zone remained in Exceptional(D4) drought through the entire month.
Drought, Southwest Desert/Mimbres Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The southwest portion of the zone remained in Exceptional(D4) drought improving to Severe(D2) over the northeast. The Deming Airport reported 0.52 inches of precipitation which was 1.39 inches below normal.
Drought, Eastern Black Range Foothills
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
Severe(D2) drought continued across the entire zone during the month of July. The Cooperative Observer in Hillsboro reported 2.07 inches of precipitation which was 0.01 inches below normal.
Drought, Sierra County Lakes
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The zone started out entirely in Severe(D2) drought, but the eastern half improved to Moderate(D1) drought by the end of the month. The Truth or Consequences Airport reported 0.69 inches of precipitation which was 0.94 inches below normal.
Drought, Northern Dona Ana County
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The southern half of the zone started out July in Extreme(D3) drought with the northern half in Severe(D2) drought. By the end of the month, the western half was in Severe(D2) drought and Moderate(D1) drought over the east.
Drought, Southern Dona Ana County/Mesilla Valley
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Dona Ana County/Mesilla Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
Most of the zone started out in Extreme(D3) drought except the far southeast which was in Severe(D2) drought. By the end of the month, the west was in Severe(D2) drought with Moderate(D1) drought east. The New Mexico State University Cooperative Observer reported 1.71 inches of rainfall which was just 0.06 inches below normal.
Drought, Central Tularosa Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The month started with Extreme(D3) drought over the east and Severe(D2) drought west. The entire zone was in Severe(D2) drought by the end of the month.
Drought, Southern Tularosa Basin
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The month started with Extreme(D3) drought over the northwest and improving to Abnormally Dry(D0) over the southeast. By the end of July, the far northwest was in Severe(D2) drought and no drought conditions south.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month started with Extreme(D3) drought west and Severe(D2) drought east. By the end of the month, the northern half was in Severe(D2) drought and Moderate(D1) drought south. The Mountain Park Cooperative Observer reported 4.11 inches which was 0.52 inches above normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The southern half of the zone started out in Extreme(D3) drought with the north in Severe(D2) drought. By the end of the month, the north was in Severe(D2) drought with Abnormally Dry(D0) conditions south. The Cloudcroft Cooperative Observer reported 7.05 inches of precipitation which was 1.52 inches above normal.
Drought, East Slopes Sacramento Mountains Below 7500 Feet
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- East Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The month started out with Extreme(D3) drought conditions over the south and Severe(D2) drought over the north. At the end of July, the north remained in Severe(D2) drought with Moderate(D1) drought conditions over the south.
Drought, Otero Mesa
- When
- July 1, 12:00 AM MST to July 31, 11:59 PM MST
- Where
- Otero Mesa forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The eastern half of the zone started out July in Exceptional(D4) drought and improved to Abnormally Dry(D0) conditions southwest. By the end of the month, the east improved to Extreme(D3) drought with no drought conditions noted over the southwest.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976109, 976113, 976117, 976120, 976122, 976123, 976125, 976128, 976129, 976130, 976132, 976133, 976134, 976136, 976138, 976139, 976141.